Because it's not possible to know how you'll react to a particular medication, toxic hepatitis can't always be prevented. But you may reduce your risk of liver problems if you:
- Limit medications. Take prescription and nonprescription drugs only when absolutely necessary. Investigate nondrug options for common problems such as high blood pressure, high cholesterol and arthritis pain.
- Take medications only as directed. Follow the directions exactly for any drug you take. Don't exceed the recommended amount, even if your symptoms don't seem to improve. Because the effects of over-the-counter pain relievers sometimes wear off quickly, it's easy to take too much.
- Be cautious with herbs and supplements. Don't assume that a natural product won't cause harm. Discuss the benefits and risks with your doctor before taking herbs and supplements. The National Institutes of Health maintains the LiverTox website where you can look up medications and supplements to see if they are linked to liver damage.
- Don't mix alcohol and drugs. Alcohol and medications are a bad combination. If you're taking acetaminophen, don't drink alcohol. Ask your doctor or pharmacist about the interaction between alcohol and other prescription and nonprescription drugs you use.
- Take precautions with chemicals. If you work with or use hazardous chemicals, take all necessary precautions to protect yourself from exposure. If you do come in contact with a harmful substance, follow the guidelines in your workplace, or call your local emergency services or your local poison control center for help.
- Keep medications and chemicals away from children. Keep all medications and vitamin supplements away from children and in childproof containers so that children can't accidentally swallow them.
Oct. 04, 2016
- Feldman M, et al. Hepatic drug metabolism and liver disease caused by drugs. In: Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 10th ed. Philadelphia, Pa.: Saunders Elsevier; 2016. http://www.clinicalkey.com. Accessed Aug. 17, 2016.
- Couturier FJ, et al. Toxic hepatitis due to a food supplement: "Natural" is no synonym for "harmless." Clinics and Research in Hepatology and Gastroenterology. In press. Accessed Aug. 17, 2016.
- McNally PR, ed. Alcoholic liver disease, alcoholism, and alcohol withdrawal. In: GI/Liver Secrets Plus. 5th ed. Philadelphia, Pa.: Saunders Elsevier; 2015. http://www.clinicalkey.com. Accessed Aug. 17, 2016.
- Larson AM. Drug-induced liver injury. http://www.uptodate.com/home. Accessed Aug. 17, 2016.
- Larson AM. Hepatotoxicity due to herbal medications and dietary supplements. http://www.uptodate.com/home. Accessed Aug. 17, 2016.
- Brown, AC. Liver toxicity related to herbs and dietary supplements: Online table of case reports. Part 3 of 6, Food and Chemical Toxicology. In press. Accessed Aug. 20, 2016.
- Feldman M, et al. Liver disease caused by anesthetics, chemicals, toxins, and herbal preparations. In: Sleisenger and Fordtran's Gastrointestinal and Liver Disease: Pathophysiology, Diagnosis, Management. 10th ed. Philadelphia, Pa.: Saunders Elsevier; 2016. http://www.clinicalkey.com. Accessed Aug. 17, 2016.
- Picco MF (expert opinion). Mayo Clinic, Rochester, Minn. Aug. 29, 2016.